Weight-Loss Drugs Ozempic and Wegovy and Gastrointestinal Side Effects

Posted on: 4th Aug, 2023

Nevada-surgical-side-effects-ozempic-wegovy

Despite their high costs and poor insurance coverage, Ozempic and Wegovy are important medications used in the management of type 2 diabetes and obesity. Ozempic (generic name: semaglutide) is a glucagon-like peptide-1 (GLP-1) receptor agonist, while Wegovy (generic name: semaglutide injection) is the higher dose form of semaglutide used specifically for weight management. With so many people taking Ozempic and Wegovy for weight loss and diabetes treatment, you may have heard stories of the good and the bad—specifically, nausea and vomiting as a troublesome side effect. Here’s what to know about the gastrointestinal side effects of Ozempic and Wegovy.

Gastrointestinal Effects of Ozempic and Wegovy

Vomiting is a well-known side effect associated with the use of GLP-1 receptor agonists, including Ozempic and Wegovy. GLP-1 receptor agonists work by mimicking the activity of the body’s own normal hormone GLP-1, which is released in response to food intake and causes a bunch of things to occur in the body. It acts to enhance insulin secretion, decrease glucagon (another hormone) release, and promote satiety or the feeling of fullness. These effects ultimately lead to better blood sugar control and weight loss.

The exact mechanisms underlying GLP-1-induced vomiting are not entirely understood, but several hypotheses have been proposed. One possible explanation is the direct stimulation of the brainstem vomiting center (yes, this is a real thing in the brain), which is part of the body’s protective mechanisms against ingesting potentially harmful substances. Another theory suggests that GLP-1 may influence the gastrointestinal motility and slow  gastric emptying, causing a feeling of nausea that can lead to vomiting.

Gastroparesis, another common side effect of these weight-loss drugs, is a condition characterized by delayed gastric emptying, which can cause symptoms such as early satiety, bloating, and nausea. Emerging evidence suggests that GLP-1 receptor agonists, like Ozempic and Wegovy, may reduce gastric motility and contribute to the development of gastroparesis.

GLP-1 receptors (these are the target sites in the tissues of the body) are widely distributed throughout the gastrointestinal tract, including the stomach and the enteric nervous system. Activation of these receptors can lead to the inhibition of gastric emptying, potentially leading to gastroparesis. The exact mechanisms behind this phenomenon require further investigation, but it is likely that GLP-1 receptor activation affects the interplay of various neurotransmitters and gut hormones involved in regulating gastric motility.

In most reported cases, the vomiting subsides after staying off the drug for 6 weeks, but recent reports suggest the gastroparesis might last as long as a year in certain individuals.

Management of Vomiting and Gastroparesis

Of course, these are nausea and vomiting are unpleasant side effects that no one wants to deal with. Here’s what’s being explored for managing these symptoms.

Gradual Dosing and Titration

To minimize gastrointestinal side effects, including vomiting and gastroparesis, healthcare providers often recommend starting patients on a lower dose of Ozempic or Wegovy and gradually increasing the dosage over several weeks. Slow titration allows the body to acclimate to the medication and may help reduce the severity of adverse reactions.

Lifestyle Modifications

Patients experiencing gastrointestinal side effects can benefit from adopting certain lifestyle modifications to alleviate symptoms. Eating smaller, more frequent meals and avoiding large, heavy meals can help manage gastroparesis symptoms. People taking these drugs should be advised to stay well-hydrated, maintain a balanced diet, and avoid trigger foods that may exacerbate nausea and vomiting.

Antiemetic Medications and Cessation of the Ozempic or Wegovy

In cases where vomiting is persistent and significantly impacts the patient’s quality of life, antiemetic medications, like Zofran and Reglan, may be prescribed to provide symptomatic relief. These medications can help suppress the vomiting reflex and reduce nausea. The best treatment in these cases, however, is usually to discontinue the use of Ozempic or Wegovy.

Monitoring and Patient Education

Regular monitoring of patients starting on Ozempic or Wegovy is essential to identify and address any emerging gastrointestinal side effects promptly. Healthcare providers should educate patients about the possibility of experiencing vomiting and gastroparesis and empower them to report any concerning symptoms early.

The Bottom Line

Both Ozempic and Wegovy are valuable medications in the management of type 2 diabetes and obesity, but it’s important to understand that there are potential adverse reactions. At this point, careful dosing, lifestyle modifications, and appropriate management strategies are the best ways to navigate side effects like vomiting and nausea and achieve the intended therapeutic benefits of these medications. But ultimately, some people will need to avoid taking them and look to other treatment options.

If you’d like to learn more about weight-loss surgery for the treatment of obesity and type 2 diabetes, contact the Nevada Surgical team today.

Similar Recent Posts

  • Common Misconceptions About Bariatric Surgery

    • nevada-surgical-weight-loss-surgery-misconceptions

      Bariatric surgery, which includes gastric bypass, gastric sleeve, duodenal switch and gastric banding, among others, is often subject to various judgments and misconceptions. Let’s explore a few. It’s the Easy Way Out One common misconception is that bariatric surgery is an easy fix for weight loss. In reality, it’s a well-proven, safe, and effective medical Read More…

  • Is It Normal To Leak Urine When I Laugh?

    • is-it-normal-leak-urine-while-laughing-nevada-surgical

      We’ll make this short and to the point: No, it’s not normal to leak urine when you laugh or cough. It’s an indication of a loss of control over the muscles that are responsible for holding in urine, known as the pelvic floor muscles. These muscles, along with other structures in the urinary system, work Read More…

  • Do I Have To Change My Diet After Bariatric Surgery?

    • change-diet-after-bariatric-surgery-nevada-surgical

      Nutrition is an important consideration for health, no matter who you are. But following bariatric surgery, it’s particularly helpful to adopt a well-structured diet plan. Not only will eating a nutritious diet support your weight loss journey, it will minimize stomach upset and maintain your health. That means in most instances, it’s very likely that Read More…

Address
Nevada Surgical
5500 Reno Corporate Drive
Suite 100

Reno, NV 89511
Minimally invasive weight loss surgery experts.info@sassesurgical.com(775) 829-7999
Phone
Office Hours
Monday
7:30 am - 4:30 pm
Tuesday
7:30 am - 4:30 pm
Wednesday
7:30 am - 4:30 pm
Thursday
7:30 am - 4:30 pm
Friday
Closed
Saturday
Closed
Sunday
Closed